Virginia, 2017Damaging Winds in Virginia, April 30, 2017
April 30, 2017 · NWS LWX · 4 events in 1 county or zone
A warm front stalled over the area. A southerly flow behind the boundary allowed for warm and humid conditions.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front stalled over the area. A southerly flow behind the boundary allowed for warm and humid conditions. The unstable atmosphere from warm and humid conditions along with stronger winds aloft caused some storms to become severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 30, 2:16 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Apr 30, 2:16 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
316 PM EDT Sun Apr 30 2017
.SYNOPSIS...
A front which is draped across the area will lift north as a
warm front tonight. A strong cold front move east of the
Appalachians Monday afternoon and push east of the area Monday
night. High pressure will bring cooler and drier weather during
the middle of the week. Low pressure will move into the area
late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Stalled front currently lies near the US 50 corridor. So far
thunderstorm development has mainly been tied to the terrain.
While dry mid level air and an inversion around 700 mb will
likely limit updraft intensity, any extra lift could help the
updraft tap into up to 2000 J/kg of MLCAPE and 40 kt of deep
layer shear. Locally damaging wind gusts will be the main threat
with such storms, although overall coverage should be isolated.
With clearing taking place, the boundary may move a bit into
Maryland by late afternoon. However, any remaining showers and
storms are expected to diminish quickly with sunset.
The remainder of the night should be dry, but lower clouds may
once again develop toward dawn. Can't rule out patchy fog in
areas that remain clearer. It will be very mild once again with
lows in the 60s for most locations.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
On Monday, a well defined cold front will be approaching the
area. There remains some slight differences in solutions
regarding the evolution of convection. Some convection looks
tied to a prefrontal trough, with additional convection along
the actual front. While coverage/timing is a little uncertain,
the wind fields are not. There will be plenty of wind throughout
the column, and it will be a breezy day even outside of the
storms. We likely remained capped most of the day, as well as
mostly cloudy. Thus instability is likely to remain on the lower
end of the scale, but nevertheless enough to support convection
which could pull down the strong winds. SPC has expanded the
Slight Risk eastward into the area. Temperatures will reach the
70s to mid 80s.
Convection will be exiting the area during the evening hours,
with most areas likely dry by midnight. Cooler (compared to the
past few days) and drier air move in behind the front, with
gusty winds likely continuing into Tuesday (gusts 25-35 mph).
Vort max will skim northwestern areas during the day, with
perhaps a shower or sprinkle in the Potomac Highlands. The low
will pull farther away to the northeast Tuesday night, likely
allowing winds to relax.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
High pressure builds over our region on Wednesday
with W to NW winds over our region. A storm system will develop
across the Mississippi valley Wednesday night into Thursday. An
increase in clouds and precipitation could begin overnight Wednesday
and stretch into Friday night as this system moves NE. Thunderstorms
and heavy rain possible... with guidance suggesting PW values above
one inch... and even higher for some areas.
The warm front associated to this system will push north through our
area Thursday night with southerly flow advecting moisture over our
area into Friday night. The upper level and surface low will push NE
near or over our CWA sometime Friday or Saturday. Conditions start
to dry out Friday night into Saturday with some showers into Sunday
as upper level trough axis moves across.
High temperatures will be mainly in the 60s and 70s with... some 50s
at higher elevations.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Low cigs have been scattering out with daytime heating, although
boundary remains stretched from IAD to DCA, likely to lift north
slowly through tonight. Storms likely to be widely scattered
through sunset, but a few intense storms are possible. MRB and
IAD most likely to have VCTS. While precipitation isn't
expected tonight, low clouds are likely to redevelop late, with
MVFR the most likely flight category. These clouds may stick
around much of Monday morning.
A strong cold front will push into the area during the late
afternoon to evening, likely to be accompanied by at least a
broken line of thunderstorms. These storms could contain strong
wind gusts. Even outside thunderstorms, winds could gust to 25
kt. Front pushes east late Monday night, ending precipitation
chances, but gusty WSW winds of 20-30 kt will continue through
Tuesday.
VFR expected for Wednesday over the terminals...
then an extended period of sub-VFR conditions possible starting
Wednesday night and into Friday as a storm system approaches. Gusts
as high as 20 kt possible.
&&
.MARINE...
A backdoor front has stalled around Chesapeake Beach, and
further southward progression is unlikely before gradually
returning northward through early Monday. Flow will be
northeast/east to its north, and southeast/south to its south,
with winds generally less than 15 kt, so Small Craft Advisories
are not anticipated. Thunderstorms this afternoon are largely
expected to remain west of the waters.
Gradient flow (southerly) will increase overnight into Monday
ahead of a stronger cold front approaching from the west. A
Small Craft Advisory goes in effect after midnight tonight for
southern waters, and then for all waters on Monday. The front
itself will impact the marine area Monday night. Thunderstorms
with gusty winds will likely affect the waters ahead of the
front.
Behind the front flow turns westerly. Mixed profiles appear
deep, and the SCA has now been extended into Tuesday. Winds
gradually diminish Tuesday night, but SCA may need to be
continued on portions of the Bay.
Dry conditions expected for Wednesday over the
waters... then an extended period of rain could start Wednesday
night and into Friday as a storm system approaches. Wind gusts will
be near the small craft advisory threshold... therefore expect
advisories for parts of this period.
&&
.TIDES/COASTAL FLOODING...
Water levels are running very close to astronomical normals this
this afternoon. Tidal anomalies may increase through tonight due to
an onshore flow...but water levels should remain below minor
flooding thresholds since the flow will be light.
Southerly flow will strengthen ahead of a cold front Monday into
Monday night. Tidal anomalies will continue to increase during this
time and minor tidal flooding is possible for sensitive areas.
However...confidence is low since the higher of the two astronomical
high tides will occur Monday morning into early Monday afternoon.
This will not line up with the highest anomalies which are most
likely late Monday afternoon into Monday night...during the lower of
the two astronomical high tides.
Some guidance suggest elevated levels could linger into Tuesday, as
winds will turn gusty but will be from the west...and thus won't
prompt a blowout.
Low pressure will come up the coast Thursday, which likely will
increase water levels from wherever they stand up to that
point.
&&
.CLIMATE...
Record highs were set at DCA and IAD yesterday, and record warm
lows were set at all three airports (DCA, IAD, and BWI). The
record warm low at DCA was also a record for the month of April.
Records highs are less likely today as a backdoor front drops
down. However, the record warm lows are a possibility. Here are
the record highs/warm lows for Sunday:
Washington DC... High 92 (in 1942); Warm low 67 (in 1983).
BWI Airport... High 92 (in 1910); Warm low 63 (in 1983).
Dulles Airport.. High 86 (in 2007); Warm low 64 (in 1983).
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 8 AM Monday to 6 AM EDT Tuesday for
ANZ530>532-535-536-538>540-542.
Small Craft Advisory from midnight tonight to 6 AM EDT Tuesday
for ANZ534-537-543.
Small Craft Advisory from 4 AM Monday to 6 AM EDT Tuesday for
ANZ533-541.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...IMR
AVIATION...ADS/IMR
MARINE...ADS/IMR
TIDES/COASTAL FLOODING...BJL
CLIMATE...HTSHazardous weather outlook, Apr 30, 1:44 PM EST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
244 PM EDT Sun Apr 30 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
244 PM EDT Sun Apr 30 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Showers and thunderstorms are likely Monday evening. A few
thunderstorms may become severe with damaging winds being the
primary threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
244 PM EDT Sun Apr 30 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
Isolated to widely scattered thunderstorms are expected near and
west of the Blue ridge and Catoctin Mountains through early this
evening. An isolated thunderstorm may become severe...with locally
damaging wind gusts and large hail being the primary threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Showers and thunderstorms are likely late Monday afternoon and
evening. A few thunderstorms may become severe with damaging winds
being the primary threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 30, 3:08 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
408 PM EDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL AUGUSTA 39.30N 78.64W
04/30/2017 M0.75 INCH HAMPSHIRE WV PUBLIC
&&
EVENT NUMBER LWX1701876
RCMLocal storm report, Apr 30, 3:25 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
425 PM EDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 2 ESE AUGUSTA 39.28N 78.59W
04/30/2017 E0.75 INCH HAMPSHIRE WV TRAINED SPOTTER
PENNY SIZE HAIL
&&
EVENT NUMBER LWX1701877
DHThunderstorm Wind, Frederick
- When
- April 30, 3:37 PM EST
- Where
- Frederick County, 1.77 mi W of Gore
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 39.266, -78.383
Several trees were snapped and uprooted near the intersection of Hollow Road and Parishville Road.
Thunderstorm Wind, Frederick
- When
- April 30, 3:38 PM EST
- Where
- Frederick County, 1.78 mi NNE of Rock Enon Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.244, -78.388
A tree was down in the 1600 Block of Carpers Pike.
Thunderstorm Wind, Frederick
- When
- April 30, 3:38 PM EST
- Where
- Frederick County, 1.95 mi SW of Gore
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 39.252, -78.378
Two large trees were uprooted off Gold Orchard Road.
Thunderstorm Wind, Frederick
- When
- April 30, 3:44 PM EST
- Where
- Frederick County, 0.92 mi ESE of Gore
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 39.265, -78.334
A tree was down on either side of Highway 50 just north of Gore.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 30, 20171 death · 1 injured · $20 million · EF2 · 77 events
- Damaging Winds and Strong Wind in Tennessee, April 30, 20171 death · $59,000 · 52 kt wind · 43 events
- Damaging Wind in Tennessee, April 30, 20171 death · 52 kt wind · 1 event
- Tornado and Damaging Wind in Missouri, April 30, 2017$120,000 · EF2 · 2 events
- Tornadoes and Damaging Winds in Missouri, April 30, 2017$451,000 · EF1 · 5 events
- Tornado and Flash Flood in Tennessee, April 30, 2017$357,000 · EF0 · 15 events
- Hail and Damaging Wind in Ohio, April 30, 2017$500,000 · 61 kt wind · 2 events
- Tornadoes in Louisiana, April 30, 2017$150,000 · EF1 · 2 events
- Tornado and Damaging Winds in Alabama, April 30, 2017EF0 · 41 events
- Damaging Winds in Louisiana, April 30, 2017$40,000 · 55 kt wind · 2 events
- Tornadoes and Coastal Flood in Louisiana, April 30, 2017EF1 · 5 events
- Damaging Winds in Alabama, April 30, 20171 injured · 50 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692169, 692168, 692170, 692171.